An overlooked side effect of acne can be depression. Studies have shown that you are more likely to suffer from depression if you have acne. This can be due to a number of unpleasant feelings that physical effects of your acne can cause. Many acne sufferers experience low self-esteem, a lack of confidence, shyness and feelings of worthlessness. Although such feelings are common this doesn’t mean that you should put up with them. Speaking to your doctor or dermatologist about the way your acne makes you feel is extremely important. They can prescribe effective treatments and provide support and reassurance to help you through a difficult period.
As a teenager you are often expected to look and act a certain way despite the fact that your body and emotions want to do the exact opposite. Social pressures and the media’s unreasonable expectations of beauty certainly do not help either. Teenage hormones, some of which can cause acne, also have serious effects upon your mood and cause low feelings.
Unfortunately, your teens are often when acne strikes. If your acne causes you to experience low moods, social anxiety, depression or suicidal thoughts, you should immediately contact your doctor or dermatologist. Your doctor will almost certainly have seen many similar cases and will be able to provide the perfect acne treatment for you as well as emotional support.
Recently there have been reports that one of the most effective and widely prescribed acne drugs; Isotretinoin (also known as Roaccutane) has been linked with depression.
It has been very difficult to determine whether or not Isotretinoin does cause depression due to the high level of depression already present among acne sufferers. This means that researchers cannot be positive that the drug causes the problem as it may just be caused by acne itself. Either way, doctors and dermatologists must now warn their patients of the possible risk.
If you are taking Isotretinoin, it is important to be on the look out for any signs of depression. If you are at all concerned about your mental health you should immediately consult your doctor or dermatologist.